NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Tuesday, September 1, 2015
How do I know?
I am a 27 year old mother other of two. When I had my first child, I had to have an emergency cesarean. I had an epidural, and within minutes of the injection, I began seizing. I had a very high raise in my blood pressure, and I even became comatose for about a day and a half. No one knew it was an allergic reaction. Then I had my 2nd child. Another cesarean, but this time I had the medicine injected into the fluid of my spine, it wasn`t an epidural. I became paralyzed from the neck down for nearly a week and a half. The 3rd and final time in my life where I have come into contact w/ anesthesia was when I had my teeth pulled. They were simple injections of lidocaine, and my throat began closing, and I had major tremors. I was then diagnosed allergic to anesthesia. Now knowing that brief history, my question is I have to have a termination (due to unable to have a natural birth, and I obviously can`t have another ceserean), and the procedure requires anesthesia. I am terrified because I have never been sedated before, and I am scared of not waking up. I am too far along for the pill, so am I risking my life by going through with this procedure? Is there anything I should know before doing it? What is the worst thing that can happen?
Your story is an extremely unusual one and clearly very distressing to you. You need to make an appointment with an anesthesiologist, perhaps at your local academic medical center, to have your problem properly investigated before your have your procedure.
It sounds as though all the problems you've had were related to local anesthetic drugs - the most common ones in use in the United States are lidocaine, bupivacaine, ropivacaine, and chlorprocaine. Allergy to these drugs is well understood and can be tested for. Seizures can occur when local anesthetic drugs are injected directly into the bloodstream - this is not an allergic reaction. Prolonged paralysis for a day and a half after a spinal anesthetic is very strange.
A first trimester termination of pregnancy is usually done with deep sedation or general anesthesia. Neither technique requires local anesthetics so unless you have a problem with other agents that are completely unrelated pharmacologically there isn't any reason to suspect you will have an allergic or other adverse reaction to the drugs used. (In fact a cesarean section can be done under general anesthesia also). Determining this for sure requires a full history, physical examination and possibly some testing.
Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University